North Dakota, 2004

Damaging Wind in North Dakota, June 4, 2004

June 4, 2004 · NWS BIS · 1 event in 1 county or zone

The strong winds tipped over a grain bin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The strong winds tipped over a grain bin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 4, 1:50 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 4, 1:50 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT FRI JUN 4 2004

.SHORT TERM...
A CHANCE OF SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A SURFACE TROUGH
AS IT MOVES EAST ACROSS THE REGION TONIGHT.  THE BEST CHANCE OF PRECIP
WITH SIGNIFICANT RAINFALL IS IN THE SOUTH CENTRAL WHERE THE
RESPONSIBLE SHORT WAVE IS FORECAST TO SHARPEN. MODELS THEN SHOW UPPER
RIDGING THE REMAINDER OF THE WEEKEND RESULTING IN DRYER AND WARMER
WEATHER. THE UPPER FLOW TURNS SOUTHWEST SUNDAY NIGHT IN ADVANCE OF A
LONG TROUGH. A CHANCE OF CONVECTIVE PRECIP WILL BEGIN IN THE WEST
SUNDAY NIGHT AND SPREAD OVER THE FORECAST AREA BY MONDAY NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY.
SOUTHWEST FLOW CONTINUES THROUGH THE EXTENDED. THIS WILL KEEP
THE SHOWER/THUNDERSTORM THREAT UNTIL THE MID LEVEL TROF MOVES ACROSS
NORTH DAKOTA ON THURSDAY NIGHT. I ADDED A DRY FRIDAY...AS TROF IS
EAST OF THE REGION. VERY FEW CHANGES MADE TO GRIDS...EXCEPT SPREAD
POPS OUT A BIT MORE...AS ALL SURROUNDING OFFICES ARE NOW BUYING INTO
THE EXTENDED PERIOD OF MOISTURE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/SHULZ
Hazardous weather outlook, Jun 4, 4:25 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT FRI JUN 4 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051024-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
525 AM CDT FRI JUN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WEST THIS AFTERNOON AND
MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.  DEWPOINTS WILL
BE IN THE 50S WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 80S.
THIS WILL CREAT UNSTABLE CONDITIONS IN THE AFTERNOON...AND WITH THE
CAPE OVER 1000 J/KG...SEVERE THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT...POSSIBLY
SEVERE...DUE TO WARM TEMPERATURES AND DEWPOINTS IN THE 50S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Bismarck radar (KBIS), 142 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hettinger

When
June 4, 2:30 PM CST
Where
Hettinger County, Regent
Measured
70 kt (81 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
46.417, -102.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412208.